





Federal Ministry for the Environment, Nature Conservation, Building and Nuclear Safety

CARBON MARKET PLATFORM

2ND STRATEGIC DIALOGUE

Rome, 27th-28th September 2017 Società Geografica Italiana, Palazzetto Mattei in Villa Celimontana, Via della Navicella 12, 00184 Rome

AGENDA

DAY 1:

09.00-09.30	Registration & Welcome Coffee
09.30-09.50	Welcoming Remarks and Introduction to the 2 nd Strategic Dialogue
(20 mins)	by Co-Chairs
	Francesco La Camera, DG Sustainable Development, EU & International Affairs, Italian Ministry of Environment, Land and Sea (MATTM)
	Karsten Sach, DG Climate Policy, European and International Policy, German Ministry for Environment, Nature Conservation, Building and Nuclear Safety (BMUB)
09.50-11.20	Session 1
(90 mins)	Taking Stock of the International Momentum for Carbon Pricing
	Chaired by Italy
	Presentations by:
	 Carbon Pricing Leadership Coalition (Prof. Ottmar Edenhofer): Report of the High-Level Commission on Carbon Prices B20/C20/T20 (Gerrit Hansen, Germanwatch): Climate and Energy Working Groups Joint Statement for a Sustainable Energy Transition European Commission DG CLIMA (Jos Delbeke): Growing role of carbon markets for implementation of Paris Agreement. Questions for discussion: How to use the international momentum for carbon pricing in domestic
	and global pricing approaches?
11.20-11:35	Coffee break
11.35-13.15	Session 2
(100 mins)	How Can Cooperation Enable Raising Ambition?
	Chaired by Germany
	Lead presentation
	• Koru (Andrew Howard), followed by Q&A and discussion
	Short remarks
	• Invited countries/organizations: SWI, EU COM, SEN, UK
	Questions for discussion:
	• How can cooperation between countries on carbon markets, carbon







MINISTERO DELL'AMBIENTE E DELLA TUTELA DEL TERRITORIO E DEL MARE

pricing, regulatory instruments and other policy measures enable raising ambition?

- What are the incentives for progression?
- How can the Carbon Market Platform contribute to the Facilitative Dialogue in 2018?

Lunch break

Session 3

Making it Happen: Integrating Carbon Policies by Aligning Economic-Financial Systems with Environmental Goals

Chaired by Italy

Presentations by:

- *IMF* (*David Coady*): *Subsidies and taxes dealing with environmental externalities* (*tbc*)
- World Bank (Venkata Ramana Putti): MDB contribution to countries to develop a low-carbon economy
- UNEP (Joy Kim): Methodologies and definition of SDG 12c (Fossil Fuels Subsidies Indicator)
- OECD (Kurt Van Dender and Ron Steenblik): Key messages on aligning policies (EFRs, ETS, CO₂ tax, phasing out of FFS)

Short remarks

• Invited countries on G20 FFS Peer Review and other approaches to align policies: IDN

Questions for discussion:

- What are the domestic carbon pricing instruments used and potentially available?
- Are countries examining, monitoring and progressively removing Fossil Fuel Subsidies (ref. SDGs 12c, G7 Summit Ise-Shima 2016, G7 Environment Bologna 2017)?
- What is the approach used to align fiscal systems with environmental goals?

End of Day 1 - Dinner in Ristorante Consolini (Via Marmorata 28, 00153 Rome)

17.30

DAY 2:

09.00-09.15	Report of the outcome of the first day
	Chaired by Germany
09.15-11.05	Session 4
(110 mins)	Designing Carbon Markets and Pricing Instruments for Ambitious Climate Policy
	Chaired by Italy
	 Lead presentation OECD (Andrew Prag) based on the background paper for the CMP,

13.15-14.15

14.15-17.30

(195 mins)

Incl. coffee break







Federal Ministry for the Environment, Nature Conservation, Building and Nuclear Safety

followed by Q&A and discussion

Short remarks

• Invited countries: FRA, IVC

Questions for discussion:

- What are the key political constraints to increase the coverage of pricing carbon, and what role for the Carbon Market Platform in overcoming those constraints?
- How can countries better co-ordinate on the stringency of their carbon pricing policies (whether price levels or caps) in order to be in line with long-term mitigation goals? Are there ways that the Carbon Market Platform could facilitate this debate?

Coffee break

Session 5

Exchange on Quality Principles for Safeguards in Cooperative Approaches *Chaired by Germany*

Lead presentation

• Environmental Defense Fund (Nathaniel Keohane), followed by Q&A and discussion

Short remarks

• Invited countries: CAN, JPN, NZL, PAN, VTN

Questions for discussion:

- Environmental integrity: how to minimize the risk to the environment when cooperating?
- Sustainable development: how to ensure the promotion of sustainable development through cooperative approaches?
- How can the Carbon Market Platform contribute to achieving a clear and common understanding of essential quality principles for safeguard?

Lunch break

Session 6

Summary of the 2nd Strategic Dialogue Discussions and the Way Forward

Wrap-up by Italy and Germany, followed by comments and discussion

Questions for discussion:

- What are the key findings of the 2nd Strategic Dialogue?
- What issues could be addressed in the next Strategic Dialogue and in future sessions?

Qutlook:

• 3rd Strategic Dialogue in 2018

End of Day 2

11.05-11.25

(20 mins)

11.25-13.15

(110 mins)

```
13.15-14.15
```

14.15-16.15

(120 mins)